Hail, Campbell
- When
- June 2, 2:50 PM MST
- Where
- Campbell County, 16 mi NW of Wright
- Measured
- 0.88 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 43.883, -105.700
Several severe thunderstorms moved across northeastern Wyoming through the afternoon and evening hours. Large hail and damaging wind gusts were reported with these storms.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
Several severe thunderstorms moved across northeastern Wyoming through the afternoon and evening hours. Large hail and damaging wind gusts were reported with these storms. One mile north of Upton in Weston County one inch sized hail piled up in six inch drifts. A six inch diameter tree limb was blown off in New Haven in Crook County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jun 2, 12:50 PM MST, 2 hours earlier.
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY NATIONAL WEATHER SERVICE RAPID CITY 150 PM MDT SUN JUN 02 2002 ...THREAT OF SVR WX AGAIN TONIGHT... UPR LVL LOW ACRS NRN ROCKIES...WITH BROAD SW FLOW ALOFT ACRS NRN PLAINS. SFC TROF EXTENDS FROM ERN WY INTO ERN MT. MAIN CONCERN SVR WX THREAT TONIGHT. 18Z RUC INDICATING MORE INSTABILITY THAN PREVIOUS RUNS...WITH MUCAPE RISING TO 2000-2500 J/KG ACRS NERN WY. CAP HAS ERODED THIS AREA AND CONVECTION ALREADY TAKING PLACE JUST W OF CWFA AS STRONG SHORT WAVE APPROACHES. LATEST PROGGED HODOGRAPHS FAVOR SPLITTING SUPERCELLS. LCLS A BIT TOO HIGH TO SUPPORT MUCH TORNADIC DEVELOPMENT. INSTABILITY AXIS THEN MOVES ACRS BLACK HILLS AND SWRN SD THIS EVE WHERE FOCUS OF ACTIVITY WILL SHIFT. MOISTURE IS CERTAINLY IN PLACE (52F DEWPOINT AT KCUT AT 19Z). CAPPING STILL QUITE STRONG ACROSS S CNTRL BUT LIKE LAST NIGHT EXPECT STRONG FORCING TO OVERCOME. LESS INSTABILITY FOR NORTHERN ZONES...SO EXPECT MOST ACTIVITY TO OCCUR GENERALLY SOUTH I-90. AS UPPER LOW MOVES ACRS NRN PLAINS ON MON-TUE COOLER AIR WILL FILTER INTO AREA AND UNSETTLED WX WILL CONTINUE...ALTHOUGH THREAT OF STRONG CONVECTION WILL BE ON THE DECREASE. UPR RIDGING THEN BUILDS BACK INTO REGION WED FOR BEGINNING OF WARMING TREND. EXTENDED...DRY AND WARMER THRU THU...WITH SW FLOW RETURNING ON FRI. STRONG UPR TROF WORKS ACRS NRN PLAINS FRI-SUN FOR COOLING TREND AND UNSETTLED WX. PROGGED STRENGTH OF TROF/COLD AIR QUITE IMPRESSIVE FOR THIS TIME OF YEAR...BUT THEN AGAIN ITS SEVERAL DAYS OUT. .UNR...SVR TSTM WATCH NERN WY. JOHNSON
SDZ012>014-024>032-041>044-046-047-049-WYZ054>058-021900- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 1100 AM MDT SUN JUN 2 2002 ...SLIGHT RISK OF SEVERE THUNDERSTORMS... .THREAT... THUNDERSTORMS ARE EXPECTED OVER NORTHEAST WYOMING AND WESTERN SOUTH DAKOTA THIS AFTERNOON AND EVENING. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER NORTHEAST WYOMING AND A SMALL PART OF SOUTH CENTRAL SOUTH DAKOTA. THE MAIN THREATS FROM THE SEVERE THUNDERSTORMS WILL BE HAIL LARGER THAN 3/4 INCH AND DOWNBURST WINDS GREATER THAN 60 MPH. .DISCUSSION...AN UPPER LEVEL DISTURBANCE WILL MOVE ACROSS THE REGION THIS AFTERNOON AND EVENING. THIS DISTURBANCE WILL MOVE THROUGH AN UNSTABLE ATMOSPHERE PRODUCING SCATTERED THUNDERSTORMS THIS AFTERNOON AND EVENING. THE GREATEST THREAT FOR LARGE HAIL AND DAMAGING WINDS WILL BE OVER NORTHEAST WYOMING AND IN THE WINNER AREA. OTHER STRONG STORMS MAY DEVELOP OVER THE BLACK HILLS AND EXTREME SOUTHWEST SOUTH DAKOTA LATE THIS AFTERNOON AND THEY WILL CONTAIN SMALL HAIL AND WIND GUSTS TO 50 MPH. && COUNTIES INCLUDED IN THIS OUTLOOK ARE...TRIPP...SHANNON...LAWRENCE...PENNINGTON...CUSTER...FALL RIVER...CROOK...CAMPBELL AND WESTON. WCJIN-WYNE HELGESON
The national radar mosaic for the moment the first event began.
8 hail, 6 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2002Every state in 2002This day in weather historyWarnings in Wyoming, June 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5297357, 5297358, 5297359, 5297422, 5297423, 5297425, 5297424, 5297426, 5297427, 5297428, 5297429, 5297430, 5297431, 5297432.